Discussions that mention synthroid

Thyroid Disorders board


I had a total thyroidectomy on 12/29/04 (multi-nodular w/ large goiter but no cancer) and have been on Synthroid since that time. I was started on 50mcg and within 3 weeks of beginning the Synthroid, began to have terrible headaches and vision problems. I also developed some symptoms of being HYPO and my endo. upped my dosage of Synthroid to 75mcg per day. I told him about the headaches and he said he didn't think it was the medication.

I began to increase the dosage to 75mcg 2 weeks ago and the headaches became unbearable! I couldn't even sleep lying down. It feels like my head is filling with fluid or blood and that it might explode.

Three days ago I took myself off of the Synthroid and by the end of the second day the headache was completely gone and the brain fog was lifted. I went to see my GP yesterday and told him everything. He wants me to try cutting the 75mcg tablet in half, taking half in the a.m. and half in the p.m.

I took half this morning and the pressure and pain in my head have already returned. It feels like every vessel in my head has blown up like a balloon and that I might have a stroke. Exercise, activity and the like make things much worse.

Also, the synthroid causes me to have stomach pains and to retain fluid around my midsection, always leaving me feel bloated.

I realize that I cannot live without thyroid replacement and that death is final. But I am NOT willing to live like this.

Can anyone help?
You just gotta try to switch meds. Not everyone handles synthroid well. I don't know why doctors always try to push that crap on everyone. A little shot of Armour might make the world of difference for you if its that bad. You have to talk to your doc about switching if that's the case. And, yes, if you had a total thyroidectomy, you NEED hormone every day and do not want to turn yourself too Hypo.
I agree. You need to find a brand that will work for you. Obviously Synthroid isn't it. Some doctors refuse to prescribe anything else. Synthroid wasn't for me either, but the endo I saw Rx'ed only Synthroid. I had to switch doctors to get treated properly.
Quote from midwest1:
I agree. You need to find a brand that will work for you. Obviously Synthroid isn't it. Some doctors refuse to prescribe anything else. Synthroid wasn't for me either, but the endo I saw Rx'ed only Synthroid. I had to switch doctors to get treated properly.



Which medication do you currently use? And did you have headaches with that one as well?
Midwest, no you are right also, Synthroid gives me headaches when changing doses. Levithroid does not. I know you take Unithroid and am assuming its like Levithroid. The makers of Synthroid actually admit that Synthroid causes headaches while adjusting to the dose. Why in the world no one can get a Dr. to admit it is beyond me, as it's on their website. These headaches are doosys also I mean you feel like you are having a stroke. They seem to be vascular in nature and are scary enough that I take a aspirin every day until the 3 or so weeks are up. I am only taking the stuff cause I am too lazy to change it and as I am adjusted right now I am not getting the headaches. I have to go hypo soon for a WBS and after I do I am switching back to Levithroid.
Quote from Abigail1967:
Which medication do you currently use? And did you have headaches with that one as well?
I have hypothyroidism due to Hashimoto's disease. Headache wasn't the problem; Synthroid was too much for me, and made me hyper in even the smallest dose. The endo I was seeing said just to stop it and wait till I got sicker so we could try again. Being no dope, I went to another doctor who prescribed Armour thyroid. It hasn't ever made me hyper, and I'm doing pretty well with it.

No Benzi, I don't take Unithroid. Dea4 takes it along with Armour, though, and she really likes it. So does Meep, and it's worked great for him, too.

The point being, Abigail, that there are other things besides Synthroid that can work, too.
Quote from Benzi:
Oh sorry I get whos taking what confused. Abigail take it from me there are other meds that might not cause the headaches, Just call the Dr. ask him/her to humor you and switch you to another med. I am no expert on armour and don't know how it works for TT patients. I did just fine with the levithroid though. No headaches.



Is Levithroid FDA approved?

Also, does anyone know if Synthroid can actually CAUSE depression?
I do not think synthroid causes depression but I know for a fact being hypo does and that is probably the problem. yes levithroid is FDA approved as is Unithroid.
Okay, I managed to get in touch with my other Endocrinologist (the one I used to see before the surgery), and he said that splitting the dose is not going to do a thing. When I told him what my current endo said about splitting the pill, he said "Splitting the dose is comparing apples to oranges. It's not the dose, it's the medication and your new endo needs to change your damned meds! You are obviously sensitive to something in the Synthroid---tell him to change it ASAP!"

He wants me to go on Levoxyl. Anyone have any thoughts on this?

Thanks so much for your input.
Quote from Abigail1967:
... he said "Splitting the dose is comparing apples to oranges. It's not the dose, it's the medication and your new endo needs to change your damned meds! You are obviously sensitive to something in the Synthroid---tell him to change it ASAP!"
This guy is blunt but honest, and he knows his stuff about thyroid!! ... that's what my thoughts are. :D
Oh... I guess you want to know about the Levoxyl, not about the endo... LOL
By all means, give it a try. Just watch for the adverse effects that will be listed on the prescribing information.
Or let us know if you have trouble with it too... but I hope you don't.
I had some really bad reactions to synthroid also and I went to 2 different endo's, and neither one would admit it was Synthroid so they would not tale me off of it. However when I didn't take it, nothing happened.
I got beyond fed up with them and went to my PCP. I am actually seeing a PA, but she has a lot of family history of thyroid problems so she is WONDERFUL. She imediately took me off Synthroid and put meon Levoxyl. I think it is much better. I am still not fully adjusted but am feeling better than I have in a very long time!